Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 19, NWS Binghamton, NY

May 9, 2000Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 9, 2000, 8:40 PM EDT for Delaware County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 8:40 PM EDT (00:40 UTC)
Expired
May 9, 2000, 9:40 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:40 PM EDTHail 2.5Walton, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 100041
SVRBGM
NYC025-100140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
840 PM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DELAWARE COUNTY IN CENTRAL NEW YORK.

* UNTIL 940 PM EDT.

* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF WALTON...OR ABOUT OVER
  HAMDEN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELHI...EAST DELHI AROUND 845 PM EDT.
  ANDES...BOVINA CENTER AROUND 855 PM EDT.
  MARGARETVILLE...NEW KINGSTON AROUND 905 PM EDT.
  ARKVILLE...HALCOTTSVILLE AROUND 910 PM EDT.
  ROXBURY AROUND 915 PM EDT.
  FLEISCHMANNS AROUND 920 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

RRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 9, 3:10 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT TUE MAY 9 2000

REGIONAL RADARS SHOWING SHRA AND TSRA HAVING A HARD TIME GETTING
GOING OVER N OH THIS AFT. A LINE OF SHRA AND TSRA HAVE DEVELOPED ON
THE OTHER SIDE OF LAKE ERIE THOUGH. EXPECT SCT ACTIVITY ACROSS THE
FA THIS EVE AS CAP SHOULD BE ERODED BY THEN. THE ETA MODEL INDICATES
DIV ALOFT THIS EVE AND THERE WILL BE PLENTY OF INSTABILITY. THE ETA
AND AVN HINT THAT THE FRONTAL BOUNDARY TO THE N WILL SAG S INTO THE
AREA OVERNIGHT BEFORE LIFTING BACK UP TOWARD MORNING. WILL NOT
MENTION ANY TIMING TO THE PRECIP TONIGHT AND GO WITH HIGH CHC POPS.
GUIDANCE POPS ARE LOW BUT THE THUNDERSTORM POPS ARE AROUND 70
PERCENT.

STRONG COLD FRONT MOVES ACROSS THE W MOST ZONES DURING THE EARLY AFT
WEDNESDAY. THE ETA HAS THE BEST INSTABILITY IN THE MORNING WITH
STABILIZING CONDITIONS AS THE DAY GOES ON. THE NGM AND AVN ARE
SLOWER MOVING IN THE PRECIP AND SHOW MORE IN THE WAY OF INSTABILITY
THROUGHOUT THE DAY. CAN NOT RULE OUT THE POSSIBILITY OF SEVERE
WEATHER TOMORROW EAST OF INTERSTATE 81. WILL CONTINUE OCCASIONAL
SHRA AND TSRA WORDING.

MID/UPPER LVL TROUGH SWING THRU WEDNESDAY NIGHT WITH SHRA ENDING
DURING THE EVE W MOST ZONES. SFC AND 850H RIDGE BUILD IN ON THURSDAY
BRINGING DRY WEATHER AND MOSUNNY SKIES.

GENERALLY FOLLOWED GUIDANCE TEMPS. COMPROMISED WHERE DIFFERENCES
WERE NOTED.

.BGM...NONE.

SMF

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:29 PM EDTSevere Thunderstorm WarningBGMSullivan61 min
May 10, 7:18 AM EDTSevere Thunderstorm WarningBGMSteuben57 min
May 10, 7:24 AM EDTSevere Thunderstorm WarningBGMSullivan36 min
May 10, 8:48 AM EDTSevere Thunderstorm WarningBGMSeneca27 min
May 10, 8:56 AM EDTSevere Thunderstorm WarningBGMSullivan34 min
May 10, 9:50 AM EDTSevere Thunderstorm WarningBGMSullivan55 min
May 10, 10:57 AM EDTSevere Thunderstorm WarningBGMChemung, Tompkins48 min
May 10, 11:07 AM EDTSevere Thunderstorm WarningBGMBroome38 min
May 10, 11:12 AM EDTSevere Thunderstorm WarningBGMSteuben63 min
May 10, 11:28 AM EDTSevere Thunderstorm WarningBGMTioga47 min
May 10, 11:29 AM EDTSevere Thunderstorm WarningBGMChenango61 min
May 10, 11:30 AM EDTSevere Thunderstorm WarningBGMMadison, Oneida60 min
May 10, 11:30 AM EDTSevere Thunderstorm WarningBGMOnondaga60 min
May 10, 11:33 AM EDTSevere Thunderstorm WarningBGMCortland42 min
May 10, 11:39 AM EDTSevere Thunderstorm WarningBGMDelaware, Otsego66 min
May 10, 11:46 AM EDTSevere Thunderstorm WarningBGMYates59 min
May 10, 11:52 AM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan68 min
May 10, 11:55 AM EDTSevere Thunderstorm WarningBGMBroome50 min
May 10, 12:03 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga57 min
May 10, 12:09 PM EDTSevere Thunderstorm WarningBGMSchuyler66 min
May 10, 12:23 PM EDTSevere Thunderstorm WarningBGMSeneca37 min
May 10, 12:30 PM EDTSevere Thunderstorm WarningBGMOneida60 min
May 10, 12:32 PM EDTSevere Thunderstorm WarningBGMOnondaga43 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMCayuga67 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMMadison67 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMTompkins37 min
May 10, 12:54 PM EDTSevere Thunderstorm WarningBGMChenango66 min
May 10, 1:00 PM EDTTornado WarningBGMTompkins45 min
May 10, 1:06 PM EDTSevere Thunderstorm WarningBGMSteuben54 min
May 10, 1:24 PM EDTSevere Thunderstorm WarningBGMCortland, Onondaga51 min
May 10, 1:38 PM EDTSevere Thunderstorm WarningBGMTioga52 min
May 10, 1:54 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida51 min
May 10, 2:44 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga46 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMTioga41 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMBroome41 min
May 10, 3:48 PM EDTFlash Flood WarningBGMBroome, Chenango3 hr
May 10, 5:35 PM EDTFlash Flood WarningBGMTioga3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.